This work may not be copied, distributed, displayed, published, reproduced, transmitted, modified, posted, sold, licensed, or used for commercial purposes. By downloading this file, you are agreeing to the publisher’s Terms & Conditions.

Letters to the Editor

A Case of Risperidone Overdose in a 4-Year-Old Boy

A Case of Risperidone Overdose in a 4-Year-Old Boy

To the Editor: In children and adolescents, second-generation antipsychotics (SGAs) have been widely used for psychotic disorders and a wide range of nonpsychotic disorders. Several SGAs have received regulatory approval for some pediatric indications in various countries.1 Risperidone has been reported to be the most frequently prescribed SGA in children.2 It is frequently used for disruptive disorders in this patient population.2 Pediatric antipsychotic exposure can result in significant poisoning; however, in most cases, only minor or moderate symptoms occur and are followed by complete recovery.3 Herein, we report the case of a 4-year-old child who unintentionally ingested a high dose of risperidone and developed a severe acute dystonic reaction that resolved with biperiden.

 

Case report. A 4-year-old boy was brought to the emergency service for carpopedal spasm in his right hand. His father said the boy was being treated for oppositional defiant disorder for 45 days with 0.5 cm3/d of risperidone (1 mg/mL oral suspension). His parents had given the suspension with an injector as described by the prescribing clinician. One day ago, the parents lost the injector, so they tried to determine the proper dosage by using a tablespoon. The boy’s father administered 1 full tablespoon of risperidone suspension (a tablespoon contains approximately 15 cm3 per 15 mg of liquid). Twenty hours after taking the drug, the child developed spasms of his right hand and wrist.

At admission, the boy’s blood pressure was 130/90 mm Hg, and he was tachycardic (133 beats/min). His body temperature was 36.5°C (97.7°F). Results from the boy’s laboratory tests (hemogram, routine biochemistry, urine toxicologic test, and urinalysis) were within normal limits. During monitoring in the emergency service, 1 hour after admission, the child developed opisthotonus posture and slurred speech. In the physical examination, extrapyramidal symptoms (EPS) were noted, specifically, cogwheeling signs and rigidity of his right cubital joint. We administrated biperiden 2.5 mg intramuscularly. An hour and a half later, his general condition improved and his rigidity also recovered. Appropriate advice was given to the parents (including use of the injector for dose adjustment as described by the doctor), and the boy was discharged with outpatient follow-up.

 

Although the incidence of EPS associated with therapeutic risperidone use is low, its occurrence following overdose is less clearly defined.4 To the best of our knowledge, our report represents the highest dose (15 mg) of acute risperidone ingestion in a child. Our patient developed severe EPS that resolved with an anticholinergic agent (ie, biperiden). Serious side effects of risperidone in children can be observed in younger populations.5 Extrapyramidal symptoms, in particular, appear to be more problematic in children.6 Two cases have been reported4,7 about risperidone poisoning in children. The reported patients experienced significant adverse effects, including EPS, that lasted for 2 to 3 days.4,7 One of these cases was a 3-year-old child4 who ingested risperidone 4 mg (0.27 mg/kg) and developed slurred speech, jittery movements, restlessness, eye deviation, and tachycardia. His EPS continued for approximately 3 days, and he subsequently recovered with oral diphenhydramine.4 Our patient is the first case of risperidone-induced opisthotonus. According to our case report, we propose that higher doses of risperidone are associated with more severe EPS.

The main features of acute risperidone toxicity are reported to be tachycardia and dystonic reactions.8 Significant cardiac and other neurologic features seem to be uncommon.8 Symptomatic patients should be monitored for central nervous system depression, and an electrocardiogram should be obtained.3 Our patient presented with relatively mild symptoms (carpopedal spasm) and subsequently developed more severe EPS (opisthotonus). Thus, close and continuous monitoring of the child is of importance in risperidone poisoning. Twelve hours of observation is recommended for children who have extrapyramidal symptoms.4 Our patient responded very well to biperiden, although diphenhydramine was also shown to be effective in risperidone-induced EPS in children.4

Unintentional ingestion of high doses of risperidone can cause significant side effects, which include severe extrapyramidal symptoms in children; these conditions may resolve with an anticholinergic agent. Overdose management includes close, continuous monitoring and treatment with biperiden or diphenhydramine.

References

1. De Hert M, Dobbelaere M, Sheridan EM, et al. Metabolic and endocrine adverse effects of second-generation antipsychotics in children and adolescents: a systematic review of randomized, placebo controlled trials and guidelines for clinical practice. Eur Psychiatry. 2011;26(3):144-158. PubMed doi:10.1016/j.eurpsy.2010.09.011

2. Harrison-Woolrych M, Garcia-Quiroga J, Ashton J, et al. Safety and usage of atypical antipsychotic medicines in children: a nationwide prospective cohort study. Drug Saf. 2007;30(7):569-579. PubMed doi:10.2165/00002018-200730070-00002

3. Meli M, Rauber-Lüthy C, Hoffmann-Walbeck P, et al. Atypical antipsychotic poisoning in young children: a multicentre analysis of poisons centres data. Eur J Pediatr. 2014;173(6):743-750. PubMed doi:10.1007/s00431-013-2241-y

4. Cheslik TA, Erramouspe J. Extrapyramidal symptoms following accidental ingestion of risperidone in a child. Ann Pharmacother. 1996;30(4):360-363. PubMed

5. Isbister GK, Whyte IM. Atypical presentation of risperidone toxicity. Vet Hum Toxicol. 2002;44(2):118-119, author reply 119. PubMed

6. Acri AA, Henretig FM. Effects of risperidone in overdose. Am J Emerg Med. 1998;16(5):498-501. PubMed doi:10.1016/S0735-6757(98)90001-8

7. Gesell LB, Stephen M. Toxicity following a single dose of risperidone for pediatric attention deficit hyperactivity disorder (ADHD). J Toxicol Clin Toxicol. 1999;35:549.

8. Page CB, Calver LA, Isbister GK. Risperidone overdose causes extrapyramidal effects but not cardiac toxicity. J Clin Psychopharmacol. 2010;30(4):387-390. PubMed doi:10.1097/JCP.0b013e3181e5f7a5

Servet Karaca, MDa

skaraca2707@gmail.com

Esin Özatalay, MDb

Fatih Canan, MDa

aDepartment of Psychiatry and bDepartment of Child and Adolescent Psychiatry, Akdeniz University School of Medicine, Antalya, Turkey

Potential conflicts of interest: None reported.

Funding/support: None reported.

Published online: March 10, 2016.

Prim Care Companion CNS Disord 2016;18(2):doi:10.4088/PCC.15l01855

© Copyright 2016 Physicians Postgraduate Press, Inc.

Related Articles

Volume: 18

Quick Links: Child and Adolescent , Populations

$40.00

Buy this Article as a PDF

References

Sign-up to stay
up-to-date today!

SUBSCRIBE

Already registered? Sign In

Original Research

Recovering From Intimate Partner Violence Through Strengths and Empowerment: Findings From a Randomized Clinical Trial

This RCT focused on a psychosocial counseling intervention for women experiencing intimate partner violence (IPV). Outcomes such...

Read More...